Missouri, 2005

Hail in Missouri, September 23, 2005

September 23, 2005 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 2:25 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 23, 2:25 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 AM CDT FRI SEP 23 2005

.DISCUSSION...

A WEST TO EAST LINE OF CONVECTION IS ONGOING ALONG THE INTERSTATE 70
CORRIDOR FROM MANHATTAN THROUGH KANSAS CITY TO NORTH OF MARSHALL.
STORMS ARE TIED TO AN ELEVATED FRONT (AROUND 800MB) WITH MOISTURE
ADVECTION INTERSECTING THE FRONT OVER EAST CENTRAL KANSAS. THE RUC
MODEL HAS A DECENT HANDLE ON THE POSITION OF THE 800MB FRONT AND
FORECASTS THETA-E ADVECTION ALONG THE KANSAS MISSOURI BORDER THROUGH
MID TO LATE AFTERNOON. STORMS ARE DRIFTING TO THE EAST
SOUTHEAST...BUT HAVE HAD A TENDENCY TO BACK BUILD RAISING THE
CONCERN FOR LOCALLY HEAVY RAIN. KMCI HAS RECEIVED IN EXCESS OF 1.8
INCHES IN THE LAST THREE HOURS. FLASH FLOOD GUIDANCE FOR MOST
COUNTIES AROUND THE METRO AND POINTS EAST ALONG I-70 ARE BETWEEN 2
AND 3 INCHES FOR 3 TO 6 HOURS. WITH FLASH FLOOD GUIDANCE RELATIVELY
HIGH...AND AREAL COVERAGE EXPECTED TO BE RELATIVELY SMALL THIS
MORNING...I HAVE ELECTED NOT TO ISSUE A FLASH FLOOD WATCH. WE WILL
DEAL WITH FLOODING CONCERNS ON A COUNTY BY COUNTY BASIS IF TRAINING
CONTRIBUTES TO LOCALLY EXCESSIVE RAINFALL TOTALS.

AS MID AND UPPER LEVEL FORCING WANES THROUGHOUT THE DAY...THE
SURFACE FRONT IS EXPECTED TO BE DRAPED OVER SOUTHERN MISSOURI BY
AFTERNOON. SURFACE BASED CONVECTION SHOULD BE LIMITED TO AREAS SOUTH
OF THE PLEASANT HILL FORECAST AREA...SO I EXPECT PRECIPITATION
CHANCES TO BE RELATIVELY LOW THIS AFTERNOON AND EVENING. THETA-E
ADVECTION AND ISENTROPIC UPGLIDE ARE FORECAST OVER NORTHEAST
MISSOURI AFTER MIDNIGHT...BUT THE TRIGGER FOR CONVECTION IS LESS
IMPRESSIVE AS THE ELEVATED FRONTAL BOUNDARY BECOMES FOCUSED OVER
NORTHERN IOWA. IVE LIMITED PRECIPITATION CHANCES TO 30 PERCENT OR
LESS FOR THE KIRKSVILLE...TRENTON...AND MOBERLY AREAS.

THUNDERSTORM CHANCES RETURN TO THE FORECAST AGAIN SATURDAY NIGHT
INTO SUNDAY. ANOTHER COLD FRONT IS FORECAST TO PUSH THROUGH THE
CENTRAL US. THE NAM IS MORE PROGRESSIVE THAN THE GFS WITH THIS
FRONT. GIVEN THE UNCERTAINTY OF THE UPPER RIDGE OVER THE SOUTHERN
PLAINS AND HOW RITA WILL IMPACT SUBSIDENCE AHEAD OF THE FRONT...I
USED A COMPROMISE BETWEEN THE QUICK NAM AND THE SLOWER GFS.

KOCH

&&

.PREVIOUS DISCUSSION...

230 PM THU...
CONCERN IS THE THREAT OF PRECIPITATION THE NEXT FEW DAYS. LATEST SFC
MAP INDICATES THAT THE PREFRONTAL TROUGH HAS SHIFTED INTO THE SERN
CWA WITH THE CDFNT LOCATED FROM SOUTH OF LWD TO NEAR MKC. BEST
CONVERGENCE RESTRICTED TO THE PREFRONTAL BOUNDARY. THIS BOUNDARY TO
SHIFT SE OUT OF THE CWA IN A COUPLE OF HOURS...THEREBY ENDING ANY
THREAT OF CONVECTION THIS AFTN.

MODELS AT ODDS FOR TONIGHT AS FAR AS THE THREAT OF PRECIPITATION.
NAM CONSIDERABLY WEAKER...IN FACT NIL...WITH ITS ISENTROPIC LIFT
TNGT. PRECIPITABLE WATER ALSO CONSIDERABLY DRIER WITH ONLY WEAK
ELEVATED INSTABILITY FOR THE EXTRM SRN GRIDS. IN CONTRAST...GFS
SHOWS CONSIDERABLY MORE MOISTURE THROUGH A DEEP LAYER WITH WEAK
ISENTROPIC LIFT ON THE 305-310K SURFACE. THIS ISENTROPIC LIFT IS
PARTIALLY IN RESPONSE TO SHORTWAVE WHICH THE GFS INITIALIZED OVER
WRN KS THIS MORNING. THE GFS INITIALIZED THIS WAVE STRONGER THAN THE
NAM. AS PER MOISTURE IMAGERY...HAVING A DIFFICULT TIME LOCATING THE
SHORTWAVE...ALTHOUGH SHORTWAVES ARE SOMETIMES HARD TO DETECT IN A
PSUEDO-TROPICAL PLUME. PROFILERS ALSO NOT DEPICTING THIS WAVE VERY
WELL. AS A RESULT...WILL TREND FCST TOWARD THE WEAKER AND DRIER NAM.

ALTHOUGH HAVE TRENDED TOWARD THE DRIER NAM...WILL NOT DISCOUNT THE
GFS AT THIS TIME. THEREFORE...WILL ONLY LOWER THE LIKELY POPS DOWN
TO CHC CATEGORY. THE EVENING SHIFT MAY NEED TO ADJUST POPS AS THE
SCENARIO BECOMES MORE CLEAR. WILL CUT MENTION OF PRECIP FOR THE
EXTREME NWRN ZONES AS BOTH THE NAM AND GFS INDICATE THAT IT WILL
REMAIN DRY.

NEXT CONCERN IS FRIDAY. THE CDFNT WILL STALL IN EXTREME SRN MO AND
BEGIN RETREATING SLOWLY NORTH. BOTH THE GFS/NAM SUGGEST WEAK
ISENTROPIC LIFT. NAM A LITTLE MORE BULLISH ON THE THREAT OF RAIN ON
FRIDAY AS A SHORTWAVE DRIFTS ACROSS THE CWA. THIS SHORTWAVE APPEARS
TO BE A WAVE CURRENTLY OVER NRN AZ. BOTH THE NAM/GFS WEAKEN WITH
THIS SHORTWAVE BUT SUSPECT THAT THE WAVE MAY HOLD TOGETHER BETTER
THAN SUGGESTED. WILL MAINTAIN THE THREAT OF SHOWERS AND
THUNDERSTORMS ON FRIDAY. THREAT OF RAIN DECREASES FRIDAY NIGHT AND
SATURDAY AS THE FRONT DISSIPATES AND REDEVELOPS WELL TO THE NORTH.
WILL GENERALLY RESTRICT THE THREAT TO THE NRN GRIDS.

WILL ADJUST TEMPERATURES ONLY A FEW DEGREES FM CURRENT FCST. TEMPS
STILL QUITE TRICKY ON FRIDAY...HEAVILY DEPENDENT UPON EXTENT OF
CLOUD COVER AND PRECIP.

THE EXTENDED FORECAST CONTINUES TO BE A CHALLENGE WITH MODELS
HANDLING OF SEVERAL FRONTS AND THE REMNANTS OF RITA.  THE UPPER
LEVELS ARE TRENDING TOWARDS NORTHWEST FLOW BY THE BEGINNING OF NEXT
WEEK. NORTHWEST FLOW CAN BE CHALLENGING ENOUGH...WITH THIS FORECAST
COMPLICATED BY THE HURRICANE. HAVE LEANED TOWARDS THE GFS...ALTHOUGH
HAVE NOT STRAYED VERY FAR FROM GOING FORECAST.

SUNDAY IS SOMEWHAT OF A TRANSITION DAY AS THE FLOW BECOMES MORE
NORTHWEST AS A RIDGE BUILDS TO OUR SOUTH. WE ARE STILL EXPECTING
A SURFACE FRONT TO COME THROUGH. SO, HAVE CONTINUED OUR LOW CHANCE
POPS FOR SUNDAY. THIS FRONT SHOULD BRING H8 TEMPS DOWN
SOME...WHICH SHOULD PUT TEMPS CLOSER TO SEASONAL NORMALS. WHILE
THE FRONT IS PROGGED TO MOVE THROUGH BY MONDAY...HAVE GONE AHEAD AND
CONTINUED SLIGHT CHANCE POPS IN THE SOUTHERN COUNTIES FOR MONDAY.
THIS IS BECAUSE OF THE UNCERTAIN TIMING OF THE FRONT DUE TO
POSITIONING OF RITA REMNANTS. WE SHOULD BE IN NORTHWEST FLOW BY THE
TIME ANOTHER FRONT ARRIVES TUES NIGHT INTO WED.  RETURN FLOW AHEAD
OF THE FRONT IS PROGGED TO PUT H8 READINGS UP TO NEARLY 20C IN THE
WEST AGAIN. WHILE NOT GOING THIS WARM...MAY NEED TO BUMP UP TEMPS
TUES/WED DEPENDING ON THE CONSISTENCY OF THIS SOLUTION. HAVE
CONTINUED OUR CHANCE POPS FOR WED WITH THE FRONT...AND THEN GONE DRY
ON THURS AS A HIGH PRESSURE RIDGE BUILDS INTO THE CENTRAL PLAINS.

DB/LVQK

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 22, 11:15 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT FRI SEP 23 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1215 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...ALONG A NARROW
CORRIDOR FROM TOPEKA KANSAS TO PLATTSBURG TO NEAR CHILLICOTHE. THIS
ACTIVITY MAY GRADUALLY BUILD SOUTHWARD OVERNIGHT...WITH LOCATIONS
FROM KANSAS CITY TO CARROLLTON POSSIBLY RECEIVING THUNDERSTORMS
AFTER 3 AM. HEAVY RAINFALL...FREQUENT LIGHTNING AND SOME SMALL HAIL
WILL ACCOMPANY THESE STORMS. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...SLOW STORM MOVEMENT AND TRAINING COULD RESULT IN SOME
LOCALIZED FLOODING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY NIGHT...GRADUALLY
SHIFTING NORTH OF ROUTE 36 ON SATURDAY AS A STATIONARY FRONT BEGINS
TO LIFT BACK NORTHWARD. ANOTHER COLD FRONT WILL MOVE THROUGH ON
SUNDAY AND AGAIN TUESDAY NIGHT AND WEDNESDAY. THE FRONTS MAY ALSO
TRIGGER THUNDERSTORMS. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THE THUNDERSTORMS FROM FRIDAY THROUGH WEDNESDAY.

HURRICANE RITA IS STILL PROJECTED TO MOVE TO THE TEXAS COAST EARLY
THIS WEEKEND. ONCE IT MOVES INLAND...THE REMNANTS OF HURRICANE RITA
WILL LIKELY STAY WELL SOUTH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOOKBINDER

In the hours before

Special weather statement, Sep 23, 12:49 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 AM CDT FRI SEP 23 2005

MOZ029-230715-
CLAY-
149 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CLAY COUNTY UNTIL 215 AM
CDT...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GLADSTONE...OR 10 MILES NORTH OF KANSAS
CITY...MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  JUST NORTH OF LIBERTY BY 205 AM CDT.
  NEAR KEARNEY BY 215 AM CDT.

IN ADDITION TO THE HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
WILL ACCOMPANY THESE STORMS FOR THE NEXT COUPLE OF HOURS.

BOOKBINDER
Special weather statement, Sep 23, 1:28 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT FRI SEP 23 2005

KSZ105-230815-
JOHNSON-
228 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR JOHNSON COUNTY UNTIL 315 AM CDT...

AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF EUDORA...OR 9 MILES SOUTHEAST OF
LAWRENCE...MOVING EAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR GARDNER BY 240 AM CDT.
  NEAR OLATHE BY 250 AM CDT.
  NEAR OVERLAND PARK BY 300 AM CDT.
  NEAR STANLEY BY 305 AM CDT.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL OVER EASTERN
DOUGLAS COUNTY. TORRENTIAL RAINFALL...WIND GUSTS TO 30 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED.

BOOKBINDER
Special weather statement, Sep 23, 2:44 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT FRI SEP 23 2005

MOZ037-038-043-044-230915-
CASS-JACKSON-JOHNSON-LAFAYETTE-
344 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHERN LAFAYETTE COUNTIES UNTIL
415 AM CDT...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SQUALL LINE OF THUNDERSTORMS EXTENDING FROM PLEASANT HILL TO NEAR
HIGGENSVILLE...MOVING SOUTHEAST AT 40 MPH.

DOPPLER RADAR WAS INDICATED THAT WIND GUSTS UP TO 40 MPH WILL OCCUR
ALONG THE LEADING EDGE OF THIS LINE OF STORMS. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING
DIFFICULT AND CAN BLOW AWAY LOOSE AND LIGHT WEIGHT OBJECTS.

THESE STORMS WILL BE...
  NEAR HIGGINSVILLE BY 350 AM CDT.
  NEAR PITTSVILLE BY 355 AM CDT.
  NEAR COLUMBUS BY 400 AM CDT.
  NEAR FAYETTEVILLE BY 405 AM CDT.
  NEAR CONCORDIA BY 410 AM CDT.
  NEAR HOLDEN BY 415 AM CDT.

BOOKBINDER
Special weather statement, Sep 23, 2:44 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT FRI SEP 23 2005

MOZ037-038-043-044-230915-
CASS-JACKSON-JOHNSON-LAFAYETTE-
344 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHERN LAFAYETTE COUNTIES UNTIL
415 AM CDT...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SQUALL LINE OF THUNDERSTORMS EXTENDING FROM PLEASANT HILL TO NEAR
HIGGENSVILLE...MOVING SOUTHEAST AT 40 MPH.

DOPPLER RADAR INDICATED THAT WIND GUSTS UP TO 40 MPH WILL OCCUR
ALONG THE LEADING EDGE OF THIS LINE OF STORMS. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING
DIFFICULT AND CAN BLOW AWAY LOOSE AND LIGHT WEIGHT OBJECTS.

THESE STORMS WILL BE...
  NEAR HIGGINSVILLE BY 350 AM CDT.
  NEAR PITTSVILLE BY 355 AM CDT.
  NEAR COLUMBUS BY 400 AM CDT.
  NEAR FAYETTEVILLE BY 405 AM CDT.
  NEAR CONCORDIA BY 410 AM CDT.
  NEAR HOLDEN BY 415 AM CDT.

BOOKBINDER
Special weather statement, Sep 23, 3:09 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 AM CDT FRI SEP 23 2005

MOZ043-230945-
CASS-
409 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS COUNTY UNTIL 445
AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMORE...OR 11 MILES NORTHWEST OF
HARRISONVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND 40 MPH
WINDS ARE EXPECTED WITH THIS STORM WHICH HAS A HISTORY OF PRODUCING
LARGE HAIL IN DOUGLAS COUNTY KANSAS EARLY THIS MORNING.

THIS STORM WILL BE...
  NEAR PLEASANT HILL BY 430 AM CDT.
  NEAR STRASBURG BY 445 AM CDT.

BOOKBINDER
Special weather statement, Sep 23, 4:36 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 AM CDT FRI SEP 23 2005

MOZ040-046-231100-
COOPER-HOWARD-
536 AM CDT FRI SEP 23 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN COOPER AND SOUTHERN
HOWARD COUNTIES UNTIL 600 AM CDT...

AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM RAPIDLY DEVELOPING NEAR LAMINE...OR 8 MILES
NORTHWEST OF BOONVILLE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR NEW FRANKLIN BY 545 AM CDT.
  5 MILES NORTH OF OVERTON BY 555 AM CDT.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 134 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cooper

When
September 23, 4:52 AM CST
Where
Cooper County, Boonville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

Hail, Cooper

When
September 23, 4:54 AM CST
Where
Cooper County, Boonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476283, 5476284.